New York, 2007

Hail in New York, May 15, 2007

May 15, 2007 · NWS BUF · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours. An isolated storm reached severe limits and dropped 3/4 hail in the Town of Brant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Scattered thunderstorms developed during the afternoon hours. An isolated storm reached severe limits and dropped 3/4 hail in the Town of Brant.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 15, 7:10 PM EST, 27 minutes earlier.

Area forecast discussion, May 15, 7:10 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
810 PM EDT TUE MAY 15 2007

.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL SAG ACROSS WESTERN AND NORTH
CENTRAL NEW YORK TONIGHT AND EARLY WEDNESDAY. THIS WILL PRODUCE
UNSETTLED CONDITIONS ACROSS THE REGION WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS DEVELOPING.

HIGH PRESSURE WILL EVENTUALLY BUILD ACROSS THE MISSISSIPPIVALLEY
TO SUPPLY US WITH FAIR BUT COOL WEATHER FOR THURSDAY NIGHT INTO
THE UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN UNSTABLE AIRMASS ACROSS WESTERN AND NORTH CENTRAL NEW YORK LIES
IN WAIT FOR A TRIGGER. PLENTY OF SUNSHINE FROM THE MIDDAY AND
AFTERNOON HAS COOKED THE LOWER LEVELS SO THAT SFC TEMPS HAVE
CLIMBED WELL INTO THE 80S AWAY FROM THE LAKES. DSV ACTUALLY REACHED
88 DEGREES. THIS HAS ALLOWED SBCAPES OF 1000 TO 1500 J/KG TO
BECOME ESTABLISHED OVER PORTIONS OF THE GENESEE VALLEY AND FINGER
LAKES REGION...WITH CAPES OF 500 J/KG OR SO ELSEWHERE. IN THE BUF
METRO AREA...A STIFF LAKE BREEZE IS KEEPING THE LOW LEVELS STABLE
WITH ONLY MID LEVEL INSTABILITY FOUND FROM LAPSE RATES OF 7 TO
8.5C/KM.

ALOFT...THE KBUF VAD SHOWS A VERY UNIDIRECTIONAL SOUTHWEST FLOW OF
40 TO 50 KNOTS FROM JUST OFF THE SFC THROUGH 10K FT. THERE IS NOT
A LOT OF SHEAR AS A RESULT...ALTHOUGH THE RELATIVELY STRONG LOW
LEVEL FLOW WILL HELP THE OCNVECTION ONCE IT GETS GOING. AGAIN...A
TRIGGER IS NEEDED.

THERE IS A FAIRLY WELL DEFINED LAKE BREEZE BOUNDARY OFF LK ERIE
THAT EXTENDS JUST INLAND FROM THE CHAUTAUQUA COUNTY RIDGE TO
SOUTHERN LIVINGSTON COUNTY AND ACROSS THE FINGER LAKES REGION
WHILE THE NORTHERN EDGE LIES FROM THE BUF NORTHERN SUBURBS TO
ABOUT BATAVIA. THIS BOUNDARY WOULD SERVE AS A POSSIBLE
TRIGGER/FOCUSING MECHANISM FOR CONVECTION THIS EVENING...BUT THE
AIRMASS MAY HAVE TO WAIT FOR MORE WIDESPREAD LIFT OFFERED BY A
COLD FRONTAL BOUNDARY THAT IS SLOWLY APPROACHING FROM SOUTHERN
ONTARIO AND LOWER MICHIGAN.

THIS BOUNDARY WILL SETTLE OVER OUR REGION LATER TONIGHT AND WILL
INITIATE WIDESPREAD SHOWERS AND THUNDERSTORMS. LEFTOVER LOW LEVEL
INSTABILITY COUPLED WITH THE 40-50KT LOW LEVEL WIND FIELD WILL
OFFER THE CHANCE FOR SOME GUSTY THUNDERSTORMS ALONG WITH SMALL
HAIL AND THE TYPICAL DOWNPOURS. AS A RESULT IWLL HAVE TO WATCH THE
ACTIVITY CLOSELY FOR SIGNS OF SEVERE ACTIVITY.

AS FAR AS TEMPS GO TONIGHT...WE AIMED HIGHER THAN ALL GUIDANCE.
AIRMASS IS ON THE WARM SIDE AND COOLER AIR WILL NOT REALLY START
TO MOVE IN AFTER CLOSE TO DAYBREAK (IN THE FAR WEST).

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A FAIRLY STRONG WAVE ALONG THE SLOW MOVING COLD FRONT WILL MOVE
ACROSS THE FINGER LAKES AND ESTERN LAKE ONTARIO REGION DURING THE
FIRST HALF OF WEDNESDAY. THIS WAVE SHOULD KEEP PLENTY OF SHOWERS
ACROSS ALL OF WESTERN NEW YORK DURING THE MORNING...THEN SOMEWHAT
DRIER AIR WILL WRAP AROUND THE SFC WAVE TO CUT BACK ON THE POPS
AND AERIAL EXTENT OF THE AFTERNOON SHOWER ACTIVITY. IT WILL ALSO
BE NOTABLY COOLER THAN TODAYS TEMPS WITH WEDNESDAY MAXS BEING
SOME 20 DEGREES LOWER...RANGING FROM THE UPPER 50S TO LOWER 60S.

THE SUPPORTING UPPER LEVEL TROUGH WILL THEN MOVE ACROSS THE
EASTERN GREAT LAKES WEDNESDAY NIGHT AND THURSDAY. WHILE THERE WILL
BE THE CHANCE FOR A COUPLE SHOWERS DURING THE PERIOD...THE BULK OF
THIS TIME SHOULD JUST BE CLOUDY AND RELATIVELY COOL.

A RIDGE EXTENDING FROM THE PLAINS INTO THE WESTERN GREAT LAKES
WILL THEN BUILD INTO SOUTHERN ONTARIO FOR THURSDAY NIGHT AND
FRIDAY. THIS WILL HELP TO CLEAR OUR SKIES AND SET THE STAGE FOR A
PERIOD OF DRY AND COOL WEATHER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SOME UNCERTAINTY GOING INTO THE WEEKEND WITH THE LARGE SCALE WEATHER
PATTERN ACROSS THE EASTERN U.S. THE GFS HAS A CLOSED SURFACE LOW
MOVING NORTH ALONG THE GULF STREAM FRIDAY AND TO CAPE COD BY
SATURDAY. HOWEVER, THE GFS SOLUTION DOES NOT SHOW A WELL STACKED
VERTICAL SYSTEM RATHER TWO SURFACE LOWS CIRCULATE AROUND THE UPPER
LEVEL FEATURE OFF THE COAST. THE CANADIAN GEM ALSO CLOSES OFF A
SURFCAE LOW BUT KEEPS IT VERTICALLY STACKED WITH THE SYSTEM ALOFT
AND MAINTAINS THE POSITION OF THE SURFACE FEATURE OFF THE LONG
ISLAND COAST THROUGH SUNDAY MORNING. THE GEM MODEL SUGGESTS THAT
MOST OF THE PRECIPITATION ASSOCIATED WITH THE COASTAL SYSTEM WILL
STAY EAST OF OUR CWA.  FOR THAT REASON, I AM GOING TO KEEP SATURDAY
NIGHT AND EARLY SUNDAY RAINFREE. I DO NOT HAVE A LOT OF CONFIDENCE
HOWEVER IN THE MODEL SOLUTIONS AT THIS POINT HOWEVER AND THIS
PORTION OF THE WEEKEND WILL BEAR SOME SCRUTINY OVER THE NEXT FEW
FORECAST RUNS.

THE OVERALL LARGE SCALE UPPER AIR PATTERN BECOMES A BIT MORE
PROGRESSIVE IN THE SUNDAY THROUGH TUESDAY TIMEFRAME WITH A LARGE
SCALE RIDGE BUILDING ACROSS THE GREAT LAKES SUGGESTING A PERIOD OF
DRY WEATHER INTO THE BEGINNING OF THE WEEK.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
LOW PRESSURE CENTER WILL LIFT NORTHEASTWARD FROM THE SOUTHEAST
CORNER OF MICHIGAN TO THE NORTH SHORE OF LAKE ONTARIO TONIGHT AND
WILL KEEP MOST OF THE EARLY OVERNIGHT CONVECTION ACROSS AND NORTH OF
LAKE ONTARIO. OCCASIONAL EVENING THUNDERSTORMS WILL AFFECT KART
ALONG THE LEADING EDGE OF THE LOW PRESSURE AREA. A COLD FRONT
TRAILING THE SURFACE LOW WILL BRING SHOWERS AND THUNDERSTORMS TO ALL
TAF SITES OVERNIGHT WITH MAINLY MVFR CIGS IN SHRA/TSRA AND VSBYS AS
LOW AS 2SM.

MVFR CIGS WILL GRADUALLY IMPROVE TO VFR WEDNESDAY AFTERNOON AS THE
COLD FRONT SLIDES OFF THE EAST COAST. HIGH PRESSURE RIDGING IN FROM
THE MIDWEST IS EXPECTED TO PRODUCE VFR CONDITIONS THURSDAY THROUGH
SUNDAY.

&&

.MARINE...
STRONG SOUTHWEST FLOW AHEAD OF A COLD FRONT WILL BE TEMPERED AS WARM
AIR OVERRIDES THE COOL WATERS OF THE LAKES THROUGH THE REST OF THE
DAY. ENOUGH MIXING WAS OCCURRING OVER LAKE ERIE TO WARRANT A SMALL
CRAFT ADVISORY FOR THE AFTERNOON.  TO THE NORTH OVER LAKE ONTARIO,
SURFACE AIR TEMPS DID NOT WARM ENOUGH TO PRODUCE SIGNIFICANT MIXING.

THE SURFACE PRESSURE GRADIENT WILL WEAKEN AS A LOW PRESSURE SYSTEM
OVER THE UPPER GREAT LAKES SLIDES DOWN ACROSS THE LOWER GREAT LAKES
LATER TONIGHT.  ON THE BACKSIDE OF THE LOW WEDNESDAY NORTHERLY WINDS
WILL FRESHEN BUT ARE NOT EXPECTED TO REACH SMALL CRAFT ADVISORY
CRITERIA.

THUNDERSTORMS ASSOCIATED WITH THE PASSAGE OF THE LOW AND ITS COLD
FRONT FROM THE 9PM THROUGH 2AM TIMEFRAME TONIGHT COULD PRODUCE
STRONG GUSTY WINDS AND EVEN A BIT OF HAIL.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...RSH
LONG TERM...TAN
AVIATION...WCH
MARINE...TAN
Hazardous weather outlook, May 15, 5:20 AM EST, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
620 AM EDT TUE MAY 15 2007

NYZ001>008-010>014-019>021-085-161030-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
620 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD
FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT
WOULD BE DAMAGING WINDS.

IN AREAS WHERE THE SHOWERS AND THUNDERSTORMS HOLD OFF THE LONGEST
THERE ARE FIRE WEATHER CONCERNS. DRY CONDITIONS AND GUSTY WINDS
WOULD PROMOTE ANY GRASS FIRES TO SPREAD QUICKLY. NO RED FLAG
WARNINGS WILL BE POSTED HOWEVER AS DEW POINTS RISE DURING THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-161030-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
620 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT THREAT OF SEVERE THUNDERSTORMS ALONG A COLD
FRONT...ESPECIALLY LATER TODAY INTO TONIGHT. THE GREATEST THREAT
WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SAGE

The radar

The Buffalo radar (KBUF), 45 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Erie

When
May 15, 7:37 PM EST
Where
Erie County, Brant
Measured
0.75 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.600, -79.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36211.